How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18454
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

I am 46 yrs of age.i have been having severe palpitations everyday

Resolved Question:

i am 46 yrs of age.i have been having severe palpitations everyday all day for past 5 months,i had bllod test and was told everything was normal.i also had a ECG and doctor said my heart is beating a little fast all time but dont worry about it,but i am worrying bout it AS its not him that has to live with it or feel it all day its begining to ruin my everyday life and they are getting worse,it doesnt matter what i do,they never go away,i dont drink,i dont smoke,ive lost 3 stones in weight and i exercise,,sometimes its that bad i feel im going to die,i cant go on like this and feel im being fobbed off,im not stressed or anxious in my life either,can you please help me and advice me as to what is going on,the doctor told me 3 things,,IRREGULAR HEART BEAT,ECTOPIC HEART BEAT AND HEART BEATING TOO FAST BUT HEART PUMPING NORMAL?????????
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. D. Love replied 2 years ago.
Hello from JustAnswer.
It will help if you could provide some further information.
Were you having palpitations when the ECG was done?
Has an echocardiogram been done?
Was a Holter monitor done?
Are you taking any medicines for this or any other medical problems?
Customer: replied 2 years ago.

ive only had ECG and yes i was having the palps at the time.my doctor sent me away told me not to worry bout it and that its normal!!!!.obviously its not normal hence me being here for second opinion

Customer: replied 2 years ago.

the only medication i am is venlafaxine which is now 9mg as i have been weaning myself off them for past few years and was on 75mg

Expert:  Dr. D. Love replied 2 years ago.
Thank you for the additional information.

If the ECG is done while palpitations are present, then it accurately will determine the heart rhythm during the palpitations. If there were no palpitations present, then further evaluation would need to be done to record the heart rhythm during palpitations, such as a Holter monitor, but this would not be needed in this situation.

I would not have said that this is “normal”, as an irregular heart rhythm because of ectopic heart beats along with a rapid heart rate is not normal. Your doctor may have used this term because these conditions are not serious, but that only means that these rhythms will not be life threatening or interfere with the pumping action of the heart. I prefer to call these heart rhythms benign, rather than normal.

It is also appropriate to exclude any systemic conditions that can exacerbate these problems, particularly thyroid disease, but this should have been done with the blood tests. Certain mental health issues, such as anxiety, can also exacerbate these symptoms, so should be addressed, if present.

When someone is having palpitation from benign heart rhythms, many can be managed with reassurance. However, in someone having more significant and persistent symptoms related to these benign heart rhythms, it is reasonable to consider medicines to ease the palpitations. The primary medicines that are used for this are one of several different beta-blockers, such as metoprolol.

It also would be appropriate to avoid substances that can stimulate the heart, and the primary issue is caffeine, although decongestants also can exacerbate these benign rhythms. The venlafaxine would not exacerbate these rhythms.

So, at this point, while I would not call these changes normal, I agree with your doctor that the changes do not require treatment solely because they are present. But with the severity of symptoms, it would be appropriate to use medicines to ease symptoms, such as the metoprolol, and to avoid substances that can exacerbate the heart rhythms.

If I can provide any further information, please let me know.
Customer: replied 2 years ago.

i did have thyroid test all normal...will theses palps eventually go as ive been having them for 5 months now,i dont wish to take tablets as its just covering the problem i want to know WHY I HAVE THEM,and i have NO ANXIETY.

Expert:  Dr. D. Love replied 2 years ago.
In some people that benign rhythms improve with time, but in some people they will persist.

When there is no systemic condition identified, including that all the blood tests are normal, it is typically because of a small area in the upper chamber of the heart that is mildly irritated, so causes the benign rhythms.

The medicines are not just covering the problem, as they will ease the benign heart rhythms. And there is no effective method for trying to identify the site of the irritation causing the benign heart rhythms and fixing it, although it may become less irritated over time.
Customer: replied 2 years ago.

i will make another appointment to see my doctor and explain i cant live like this as its affecting my work,as i care for disabled adults,i will ask for medication to help me,i need one more question answered please,,,i have mild ashma but since i stopped smoking my ashma is improving,what medication is safe for me to use so it dont make my ashma worse,as he wont give me betablockers

Expert:  Dr. D. Love replied 2 years ago.
If the asthma is getting better, then a heart selective beta-blocker would usually still be tolerated. If a heart selective beta-blocker is not an option, then a calcium antagonist, such as diltiazem, would be another option.
Dr. D. Love and 2 other Medical Specialists are ready to help you

Related Medical Questions